Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 28, NWS Norman, OK

May 19, 2017Cotton County, Jefferson County, Stephens County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 19, 2017, 5:28 PM CDT for Cotton County, Jefferson County, Stephens County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 5:28 PM CDT (22:28 UTC)
Expired
May 19, 2017, 8:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Cotton County, OK, Jefferson County, OK, Stephens County, OK

The radar

The Altus AFB radar (KFDR), 84 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

619 
WGUS54 KOUN 192228
FFWOUN
OKC033-067-137-200130-
/O.NEW.KOUN.FF.W.0028.170519T2228Z-170520T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
528 PM CDT FRI MAY 19 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northwestern Jefferson County in southern Oklahoma...
  Southwestern Stephens County in southern Oklahoma...
  Southeastern Cotton County in southwestern Oklahoma...

* Until 830 PM CDT
  
* At 527 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Duncan, Comanche, Hastings, Waurika Lake and Empire City. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3413 9809 3413 9810 3415 9810 3415 9813
      3413 9815 3412 9817 3412 9822 3414 9824
      3454 9797 3454 9775 3411 9808 3411 9809

$$

MAHALE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 19, 3:19 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 19, 3:19 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Norman OK
319 PM CDT Fri May 19 2017

.DISCUSSION...
Strong to severe thunderstorms continue to develop across mainly
western north Texas this afternoon. Other widely scattered
showers and a few storms are developing mainly north of a cold
front in northwest Oklahoma. Anvil debris and other light
showers are keeping parts of central and southern Oklahoma
relatively cool this afternoon.

Part of an outflow boundary that pushed well into north Texas has
been lifting slowly northward this afternoon. This boundary may
lift slowly into far southern Oklahoma later this afternoon,
however, western north Texas convection may keep this boundary
just south of the Red River.

Overall the risk of strong to severe storms will continue into
the evening, perhaps overnight, before a cold front sweeps across
southern Oklahoma by early Saturday morning.

Will continue the current Flood Watch through early Saturday
morning. It does appear that western north Texas and southern
Oklahoma will have the best opportunity for widespread showers
and thunderstorms through late this evening/early Saturday
morning.

Overall most of the weekend will be dry with below average
temperatures.

Another trough will approach the southern Plains around Monday of
next week. This will bring another opportunity for showers and
thunderstorms, especially across southern Oklahoma and western
north Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  55  70  49  76 /  60  10   0   0
Hobart OK         51  72  48  78 /  40   0   0   0
Wichita Falls TX  57  74  51  81 /  80  10   0   0
Gage OK           46  67  46  77 /  20   0   0  10
Ponca City OK     53  67  45  75 /  50  10   0   0
Durant OK         65  75  53  80 /  90  50  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ006>008-011>013-
     017>020-023>032-037>048-050>052.

TX...Flood Watch through Saturday morning for TXZ085-086-088>090.

&&
Hazardous weather outlook, May 19, 12:05 PM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1205 PM CDT Fri May 19 2017

OKZ004>048-050>052-TXZ083>090-201715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1205 PM CDT Fri May 19 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and Tonight...

.THUNDERSTORMS...
There is an enhanced risk of severe thunderstorms today and
tonight across portions of north Texas and southern Oklahoma.
There is a slight risk of severe thunderstorms across much of the
remainder of Oklahoma, except for northwest Oklahoma.

LOCATION...
The enhanced risk is southeast of a line from Seymour and
Burkburnett Texas to Duncan and Seminole Oklahoma.

Surrounding the enhanced risk, there is also a slight risk across
much of Oklahoma southeast of a line from Alva to Cheyenne to
Hollis Oklahoma, and also includes the remainder of western north
Texas.

TIMING...
Through Midnight tonight.

IMPACTS...
Hail up to the size of golf balls, winds to 80 mph will be
possible with the strongest storms, with the highest chances in
the enhanced risk area.

There is a low chance of tornadoes.

Heavy rainfall will be possible over much of the risk areas.

DISCUSSION...
Showers and thunderstorms will continue to develop and move across
the area this afternoon and tonight. Some of the storms could
become severe with large hail, damaging winds, and very heavy
rainfall. There will be a low chance of a tornado with these
storms.

Thunderstorms will continue overnight, although the risk of severe
weather will decrease late this evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
Oklahoma and north Texas should prepare for severe weather
operations during the day into this evening.

.Flooding...
More widespread heavy rainfall will be possible through tonight.
This heavy rain could lead to flash flooding and river flooding in
some locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.THUNDERSTORMS...
Isolated thunderstorms will be possible in southeastern Oklahoma
Saturday morning before moving out of the area.

There will be chances of thunderstorms again Sunday night through
Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 19, 3:56 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
356 PM CDT FRI MAY 19 2017

OKZ041-045-046-192130-
Carter OK-Murray OK-Jefferson OK-
356 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Carter...southwestern
Murray and northeastern Jefferson Counties Until 430 PM CDT...

AT 354 PM CDT, strong thunderstorms were along a line extending from
near Milo to 3 miles southeast of Ringling, moving northeast at 50
MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3410 9769 3429 9759 3429 9756 3433 9756
      3451 9747 3451 9742 3441 9709 3408 9751
TIME...MOT...LOC 2054Z 217DEG 42KT 3435 9738 3414 9754

30
Local storm report, May 19, 4:06 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             HEALDTON                34.23N 97.49W
05/19/2017  E1.50 INCH       CARTER             OK   EMERGENCY MNGR

&&

MAD
Local storm report, May 19, 4:10 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
410 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             2 NE BURKBURNETT        34.11N 98.54W
05/19/2017  E1.50 INCH       WICHITA            TX   TRAINED SPOTTER

&&

MAD
Local storm report, May 19, 4:13 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
413 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             BURKBURNETT             34.08N 98.56W
05/19/2017  E2.50 INCH       WICHITA            TX   PUBLIC

            PUBLIC REPORTED TENNIS BALL SIZED HAIL. PICTURE ON
            FACEBOOK.

&&

KURTZ
Special weather statement, May 19, 4:25 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
425 PM CDT FRI MAY 19 2017

OKZ028-030>032-040-042-192200-
Pottawatomie OK-Pontotoc OK-Garvin OK-Hughes OK-Seminole OK-
McClain OK-
425 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Pottawatomie...
northern Pontotoc...northeastern Garvin...western Hughes...southern
Seminole and southeastern McClain Counties Until 500 PM CDT...

AT 424 PM CDT, strong thunderstorms were along a line extending from
near Byars to 4 miles south of Ada, moving northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3515 9696 3503 9644 3461 9664 3481 9718
TIME...MOT...LOC 2124Z 206DEG 49KT 3485 9706 3470 9669

30
Special weather statement, May 19, 4:44 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
444 PM CDT FRI MAY 19 2017

OKZ025-029-192215-
Oklahoma OK-Cleveland OK-
444 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Oklahoma and north
central Cleveland Counties Until 515 PM CDT...

AT 443 PM CDT, a strong thunderstorm was located over Moore, moving
northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Eastern Oklahoma City, western Norman, Moore, Midwest City, Del City,
Choctaw, Harrah, Spencer, Jones, Nicoma Park, Valley Brook, Tinker
Air Force Base, Stanley Draper Lake and Smith Village.

This includes the following highways...
 Interstate 35 between mile markers 115 and 125.
 Interstate 40 between mile markers 154 and 166.
 Interstate 44 between mile markers 142 and 143.
 Interstate 240 between mile markers 3 and 16.

LAT...LON 3527 9747 3536 9756 3563 9731 3560 9716
      3554 9714 3545 9714
TIME...MOT...LOC 2143Z 223DEG 44KT 3534 9747

KURTZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:05 PM CDTAreal Flood AdvisoryOUNComanche, Cotton, Jefferson, Stephens, Tillman3 hr
May 18, 7:13 PM CDTTornado WarningOUNAlfalfa, Woods32 min
May 18, 7:15 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods45 min
May 18, 7:16 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma29 min
May 18, 7:18 PM CDTSpecial Weather StatementOUNGarfield27 min
May 18, 7:24 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma51 min
May 18, 7:27 PM CDTSevere Thunderstorm WarningOUNLincoln33 min
May 18, 7:34 PM CDTSevere Thunderstorm WarningOUNCarter, Cotton, Garvin, Grady, Jefferson, Murray and 2 more41 min
May 18, 7:40 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant65 min
May 18, 7:43 PM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie47 min
May 18, 7:49 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain26 min
May 18, 7:55 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major50 min
May 18, 8:00 PM CDTAreal Flood AdvisoryOUNCleveland, McClain, Pottawatomie3 hr
May 18, 8:12 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Grady, Jefferson, Love, Murray and 2 more48 min
May 18, 8:16 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain44 min
May 18, 8:19 PM CDTFlash Flood WarningOUNCotton, Jefferson, Stephens3 hr
May 18, 8:24 PM CDTSevere Thunderstorm WarningOUNPottawatomie51 min
May 18, 8:33 PM CDTSevere Thunderstorm WarningOUNLincoln42 min
May 18, 8:37 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman53 min
May 18, 8:45 PM CDTSpecial Weather StatementOUNGrant30 min
May 18, 8:45 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma, Pottawatomie30 min
May 18, 8:53 PM CDTSevere Thunderstorm WarningOUNCarter, Coal, Garvin, Hughes, Johnston, Murray and 1 more52 min
May 18, 8:56 PM CDTSpecial Weather StatementOUNAlfalfa49 min
May 18, 8:58 PM CDTSpecial Weather StatementOUNLincoln, Pottawatomie, Seminole47 min
May 18, 9:08 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson52 min
May 18, 9:11 PM CDTAreal Flood AdvisoryOUNCarter, Murray3 hr
May 18, 9:14 PM CDTSevere Thunderstorm WarningOUNHughes, Seminole46 min
May 18, 9:17 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens43 min
May 18, 9:33 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Hughes, Pontotoc27 min
May 18, 9:39 PM CDTSpecial Weather StatementOUNGrant36 min
May 18, 9:40 PM CDTTornado WarningOUNJefferson20 min
May 18, 9:48 PM CDTSevere Thunderstorm WarningOUNCarter, Coal, Johnston, Marshall, Murray, Pontotoc42 min
May 18, 9:51 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love39 min
May 18, 9:55 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Hughes35 min
May 18, 9:59 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens46 min
May 18, 10:14 PM CDTAreal Flood AdvisoryOUNCarter, Coal, Hughes, Johnston, Murray, Pontotoc3 hr
May 18, 10:21 PM CDTSpecial Weather StatementOUNGrant24 min
May 18, 10:26 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Murray49 min
May 18, 10:40 PM CDTSevere Thunderstorm WarningOUNCarter, Love50 min
May 18, 10:50 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston, Pontotoc40 min
May 18, 10:54 PM CDTTornado WarningOUNCarter, Love36 min
May 18, 11:06 PM CDTTornado WarningOUNCoal, Johnston, Pontotoc11 min
May 18, 11:20 PM CDTTornado WarningOUNLove, Marshall25 min
May 18, 11:26 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston49 min
May 18, 11:32 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Marshall43 min
May 18, 11:41 PM CDTTornado WarningOUNJohnston, Marshall34 min
May 19, 12:04 AM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston23 min
May 19, 12:35 AM CDTSpecial Weather StatementOUNCanadian25 min
May 19, 1:05 AM CDTSpecial Weather StatementOUNCanadian25 min
May 19, 1:13 AM CDTSevere Thunderstorm WarningOUNCanadian, Logan, Oklahoma47 min
May 19, 1:55 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Kingfisher, Lincoln, Logan and 2 more50 min
May 19, 2:16 AM CDTRiver Flood WarningOUNPottawatomie, Seminole23 hr
May 19, 2:26 AM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Kingfisher, Lincoln, Logan, Oklahoma and 1 more49 min
May 19, 2:32 AM CDTAreal Flood AdvisoryOUNLogan, Oklahoma118 min
May 19, 3:15 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Payne45 min
May 19, 3:37 AM CDTAreal Flood AdvisoryOUNLincoln, Logan, Payne113 min
May 19, 6:44 AM CDTSpecial Weather StatementOUNTillman31 min
May 19, 6:57 AM CDTSpecial Weather StatementOUNTillman33 min
May 19, 8:04 AM CDTSpecial Weather StatementOUNCaddo41 min
May 19, 8:31 AM CDTSpecial Weather StatementOUNCanadian, Kingfisher44 min
May 19, 8:51 AM CDTSpecial Weather StatementOUNJefferson39 min
May 19, 9:22 AM CDTSpecial Weather StatementOUNComanche, Cotton, Tillman38 min
May 19, 9:27 AM CDTSpecial Weather StatementOUNGarfield, Kingfisher, Major48 min
May 19, 9:30 AM CDTSpecial Weather StatementOUNCarter, Garvin, Jefferson, Murray, Pontotoc45 min
May 19, 9:45 AM CDTSpecial Weather StatementOUNCleveland, Oklahoma30 min
May 19, 10:03 AM CDTSpecial Weather StatementOUNAlfalfa, Garfield, Grant42 min
May 19, 10:07 AM CDTRiver Flood WarningOUNMajor, Woods, Woodward15 hr
May 19, 11:15 AM CDTSpecial Weather StatementOUNHughes45 min
May 19, 11:19 AM CDTSpecial Weather StatementOUNCleveland, Oklahoma26 min
May 19, 12:05 PM CDTSpecial Weather StatementOUNCotton25 min
May 19, 12:44 PM CDTSpecial Weather StatementOUNGarvin46 min
May 19, 2:07 PM CDTSpecial Weather StatementOUNCotton, Jefferson38 min
May 19, 2:53 PM CDTSpecial Weather StatementOUNCotton67 min
May 19, 3:00 PM CDTSevere Thunderstorm WarningOUNJefferson, Love45 min
May 19, 3:03 PM CDTSevere Thunderstorm WarningOUNTillman42 min
May 19, 3:28 PM CDTSpecial Weather StatementOUNGarvin32 min
May 19, 3:36 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Jefferson, Tillman54 min
May 19, 3:39 PM CDTSpecial Weather StatementOUNCleveland36 min
May 19, 3:56 PM CDTSpecial Weather StatementOUNCarter34 min
May 19, 4:03 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray42 min

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.